Multiple Severe Complications From Recreational Ingestion of MDMA ('Ecstasy')
JAMA August 14, 1987 DOI: 10.1001/jama.1987.03400060056021 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | A 32-year-old woman who ingested MDMA |
| Intervention | MDMA |
| Dose | 100 to 150 mg |
| Topics | MDMA |
| Keywords | Ingestion Anesthesia Emergency department |
| Citations | 168 |
| Key findings | A young woman suffered serious but reversible toxic reactions from MDMA, with blood levels exceeding those in reported fatalities. |
Abstract
To the Editor.— We would like to report the case of a young woman who suffered serious but reversible toxic reactions from a recreational dose of 3,4-methylenedioxymethamphetamine (MDMA, "Ecstasy") and whose blood levels of MDMA were much higher than in any of the fatalities reported by Dowling et al.1 Report of a Case.— A 32-year-old woman and her friend, both of whom had used MDMA before, ingested an alleged 100 to 150 mg of MDMA powder mixed in apple juice. The patient reported rapid onset of general body tingling, vivid color enhancement, and visual hallucinations, but had no memory of ensuing events. Two hours after ingestion, her friend brought her to the emergency department. Significant findings included agitation; hallucinations; combativeness; diaphoresis; dilated pupils (7 mm); pulse rate, 150 beats per minute; blood pressure, 90/50 mm Hg; respirations, 36/min; rectal temperature, 41.6°C; diffuse wheezing; diminished bowel sounds; vertical nystagmus; tonic
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 61
- Recreational MDMA use in Sydney: a profile of ‘Ecstasy’ users and their experiences with the drug British Journal of Addiction August 1, 1992
- 3,4‐Methylenedioxymethamphetamine (MDMA, “Ecstasy”): pharmacology and toxicology in animals and humans Addiction May 1, 1994
- Pathology of deaths associated with "ecstasy" and "eve" misuse. Journal of Clinical Pathology February 1, 1996
- The pharmacology of the acute hyperthermic response that follows administration of 3,4‐methylenedioxymethamphetamine (MDMA, ‘ecstasy’) to rats British Journal of Pharmacology 2002
- The hyperthermic and neurotoxic effects of ‘Ecstasy’ (MDMA) and 3,4 methylenedioxyamphetamine (MDA) in the Dark Agouti (DA) rat, a model of the CYP2D6 poor metabolizer phenotype British Journal of Pharmacology August 1, 1995
and 56 more in the library